Help | FAQ
Single Citation Matcher
Batch Citation Matcher
Hyponatraemia and selective serotonin re-uptake inhibitors in
Kirby D, Ames
Senior Registrar in Psychiatry, Caulfield General Medical
Centre, Caulfield, VIC 3162, Australia.
sodium arbitrarily defined as less than 135 mmol/L) is an increasingly
recognised adverse effect of selective serotonin re-uptake inhibitors
(SSRIs). Its precise prevalence and incidence in the elderly are hard to
determine because of confounding factors including other prescribed
medications and medical conditions. Although hyponatraemia has been
reported with all SSRIs and venlafaxine, most studies are small,
retrospective, limited by confounding variables or are individual case
reports. The risk of developing hyponatraemia while on an SSRI seems to
increase with age, female, sex, previous history of hyponatraemia and
the concomitant use of other medications known to include hyponatraemia.
The sodium concentrations of most patients with SSRI associated
hyponatraemia return to normal within days to weeks of SSRI withdrawal.
A few cases of SSRI rechallenge indicate that hyponatraemia may
sometimes be a transient effect with tolerance developing over time.
There is an urgent need for controlled, rigorous studies to confirm the
extent of the association between SSRIs and hyponatraemia. Older drugs
such as tricyclic antidepressants also need systematic study. It remains
quite unclear whether any specific SSRI or venlafaxine has a stronger
association with hyponatraemia than any other antidepressant drug.
Copyright 2001 John Wiley & Sons, Ltd
PMID: 11376464 [PubMed - indexed for